Drought, Briscoe
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
S. persisted over the extreme southern Texas Panhandle through the month of June, where severe (D2) drought conditions were observed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The long-term drought that began in late 2005 over much of the Southern Plains of the U.S. persisted over the extreme southern Texas Panhandle through the month of June, where severe (D2) drought conditions were observed. Although weather and soil conditions remained extremely dry, drought conditions were temporarily downgraded to moderate (D1) over the remainder of the west Texas South Plains region. This downgrade was due to scattered rainfall that fell during numerous episodes of spring and early summer convection over the region; yet rainfall totals through the month were generally around fifty percent of climatological averages. Local farmers and agricultural officials began to report losses by mid June, when dryland cotton crops across the South Plains initially failed to emerge. At least 300,000 acres of cotton were destroyed due to the lack of water during the second half of the month.Many cotton crops also were destroyed by drought related haboobs and other convectively triggered dust storms. At least 10,000 acres of drought-stressed crops were destroyed by the haboob on June 22nd. Local media sources, farmers, and agricultural agents fear that economic losses will be significant later in the growing season if the drought continues or intensifies. In addition, many area ranchers were forced to begin selling cattle pre-maturely due to drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to skyrocket past $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 8:56 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 956 PM CDT WED MAY 31 2006 .UPDATE... UPDATED PRODUCTS HAVE BEEN TRANSMITED TO REFLECT LATEST TRENDS. REGIONAL RADAR MOSAIC SHOWS A CONVECTIVE COMPLEX SLOWLY PROPAGATING SOUTHEASTWARD FROM THE PLAINS OF EASTERN NEW MEXICO AND THE WESTERN PANHANDLES. SOLUTIONS DO NOT DEPICT A RESPECTIBLE LOW LEVEL JET TO HELP MAINTAIN THE ONGOING ACTIVITY. HOWEVER FORWARD PROPAGATION ALONG COLD POOLS AND INTERACTION WITH A PLETHORA OF RESIDUAL OUTFLOW BOUNDARIES SEEN IN 88D REFLECTIVITY DATA SUGGEST THAT THIS COMPLEX WILL APPROACH THE NORTHWESTERN ZONES LATER TONIGHT. WILL RE-CONFIGURE POPS MAINTAINING 40 PERCENT OVER THE NORTHWEST...BUT DECREASING RAIN CHANCES IN THE OTHER THREE QUADS OF THE FA TO SLIGHT CHANCE. THIS AS A LACK OF SUBSTANTIAL/SUSTAINED SOUTHERLY WINDS IN THE LOWER LEVELS SUPPORTS THE SOUTHWARD LIMIT OF STORM COVERAGE SEEN IN MESOSCALE MODEL GUIDANCE CONVECTIVE QPF. 20 && .PREV DISCUSSION... (ISSUED 333 PM CDT WED MAY 31 2006) SHORT TERM... ATMOSPHERE IS COOLER TODAY WITH LESS INSTABILITY THAN YESTERDAY. ACTIVITY WILL LIKELY DEVELOP ALONG WEAK BOUNDARIES WITH A PREFERENCE TO THE SOUTHWEST ALONG OUTFLOW BOUNDARY IN THE EASTERN PLAINS OF NEW MEXICO AND ALONG HIGHER TERRAIN. IF TEMPERATURES WARM MORE THAN FORECAST...THEN HIGHER CAPES COULD RESULT IN AN INCREASED COVERAGE LATER TODAY AND TONIGHT. SLIGHT RISK SEVERE WILL REMAIN JUST TO THE WEST OF THE FORECAST AREA WITH HIGHER POPS FROM THE WESTERN SOUTH PLAINS INTO THE SW PANHANDLE. COULD BE SOME LEFTOVER CONVECTION EARLY ON THURSDAY...AND THEN HEIGHTS WILL CONTINUE TO RISE WITH POPS GOING THE OTHER WAY. WENT WITH SLIGHT CHANCE POPS AREAWIDE THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK INTO THE LOWER TO MID 80S. LONG TERM... AMPLIFYING PATTERN EXPECTED ACROSS THE CONUS EARLY IN THE PERIOD AS AN UPPER RIDGE BUILDS ACROSS THE ROCKIES. EFFECT HERE WILL BE TO WARM THINGS UP AGAIN AND SHUT OFF MOST OR ALL PRECIP MECHANISMS. GFS SOLUTION KEEPS THE RIDGE CENTERED OVER THE ROCKIES...WHICH IF COMBINED WITH WARMER THAN PROGGED TEMPS AND POSSIBILITY OF A SHORTWAVE MOVING SWD ALONG THE ERN PERIPHERY OF THE RIDGE MIGHT INITIATE SOME STORMS IN THE AFTN/EVE HOURS. BUT THIS IS A LONG-SHOT. ECMWF IS EVEN MORE PESSIMISTIC AS IT BUILDS THE RIDGE OVER THE PLAINS. ATTM TEMPS JUST A TOUCH ABOVE GUIDANCE AND BLANKET FIVE PCT POPS ARE THE WAY TO GO. THUS FEW CHANGES TO PREVIOUS FCST ATTM. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 936 PM CDT WED MAY 31 2006 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 936 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS VALID LATE THIS EVENING AND THROUGH THE NIGHTTIME HOURS OVER A PORTION OF THE OUTLOOK AREA. LOCATIONS MOST LIKELY TO EXPERIENCE SEVERE STORM ACTIVITY INCLUDES LOCALES IN THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. A COMPLEX OF THUNDERSTORMS WILL SLOWLY MOVE SOUTHEAST FROM THE PLAINS OF EASTERN NEW MEXICO AND THE WESTERN TEXAS PANHANDLE TONIGHT. THESE STORMS MAY APPROACH THE NORTHWESTERN PARTS OF THE OUTLOOK AREA LATE THIS EVENING OR IN THE HOURS FOLLOWING MIDNIGHT. A FEW STORMS MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER STORM SPOTTER GROUPS AND LOCAL OFFICIALS OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS SHOULD REMAIN ALERT.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515554, 5515555, 5515556, 5515557, 5515558, 5515559.